Alert archive / Iowa / Tornado Warnings in 2004
Tornado Warning 84, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Aug 26, 2004, 5:39 PM CDT for Fremont County, Iowa. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2004, 5:39 PM CDT (22:39 UTC)
- Expired
- Aug 26, 2004, 6:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Fremont County, IA
The radar
The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 5:40 PM CDT | HAIL 1.75 | 8 Ssw Sidney, IA | REPORTED AT EXIT 10 ON INTERSTATE 29. |
| Aug 26, 5:58 PM CDT | TORNADO | 2 S Riverton, IA | |
| Aug 26, 6:00 PM CDT | TORNADO | 1 S Riverton, IA | 1 HOME COMPLETELY DESTROYED. 1 HOME WITH SIGNIFICANT DAMAGE. NUMEROUS OUTBUILDINGS DESTROYED. A FEW VEHICLES DESTROYED. NO INJURIES REPORTED. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 262239 TOROAX IAC071-262330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 540 PM CDT THU AUG 26 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... FREMONT COUNTY IN SOUTHWEST IOWA * UNTIL 630 PM CDT * AT 535 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 5 MILES NORTHWEST OF HAMBURG...OR ABOUT 21 MILES NORTHWEST OF ROCK PORT... MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... SIDNEY...RIVERTON FARRAGUT RANDOLPH THIS INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS 0 AND 1. THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA. LAT...LON 4069 9587 4055 9573 4071 9538 4090 9555 $$ KING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:30 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 26, 2:30 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 230 PM CDT THU AUG 26 2004 .DISCUSSION... BAND OF CLOUDS AND SPOTTY SHOWERS HAVE CONTINUED TO LINGER ALONG THE NORTHERN NEBRASKA BORDER INTO EARLY THIS AFTERNOON. 18Z SURFACE ANALYSIS SHOWED A SURFACE TROF ACROSS EASTERN NEBRASKA EXTENDING TO LOW PRESSURE OVER WESTERN KANSAS. THIS BOUNDRY SEPARATES VERY MOIST AND UNSTABLE AIR MASS TO THE EAST FROM MUCH DRIER AIR WEST. UPPER JET ALSO REMAINS ACROSS NEBRASKA WITH NELIGH PROFILER SHOWING 90KTS AT 250MB. SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP IN THE VICINITY OF THE SURFACE TROF LATER THIS AFTERNOON AND CONTINUE INTO TONIGHT AND FRIDAY AS FRONT MOVES SLOWLY SOUTH AND BROAD UPPER TROF MOVES THROUGH THE REGION. HAVE LINGERED SOME POPS IN THE SOUTHEAST INTO FRIDAY EVENING WITH RAIN PUSHING OUT OF THE AREA DURING THAT TIME. EXTENSIVE CLOUD COVER AND PERIODS OF SHOWERS AND THUNDERSTORMS ON FRIDAY EXPECTED TO LIMIT TEMPERATURES SO HAVE BACKED OFF ON HIGHS TOWARD LATEST GUIDANCE NUMBERS. LITTLE CHANGE TO REMAINDER OF THE FORECAST FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WITH DRY CONDITIONS AS MAIN FLOW LIFTS TO THE NORTH AND TROF DEVELOPS OFF THE WEST COAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
Hazardous weather outlook, Aug 26, 4:52 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 452 PM CDT THU AUG 26 2004 IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093- 271000- CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER- MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 452 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY SCATTERED THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND THIS EVENING WITH SEVERE STORMS POSSIBLE. ISOLATED TORNADOES ARE POSSIBLE WITH SOME STORMS AS WELL AS LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. A COLD FRONT WILL MOVE SLOWLY SOUTH TONIGHT ACROSS MUCH OF SOUTHEAST NEBRASK AND SOUTHWEST IOWA. VERY WARM AND UNSTABLE CONDITIONS ARE IN PLACE AHEAD OF THE FRONT...PROVIDING SUFFICIENT CONDITIONS FOR SEVERE WEATHER. A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE FRIDAY EVENING ACROSS EXTREME SOUTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY THIS EVENING. IAZ043-NEZ011-012-015>018-030>034-042>044-050-271000- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON- MONONA IA-PIERCE-PLATTE-STANTON-THURSTON-WAYNE- 452 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA AND PARTS OF WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR FRIDAY. FOBERT
In the hours before
Local storm report, Aug 26, 5:24 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
524 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 SW NEBRASKA CITY 40.64N 95.91W
08/26/2004 0.88 INCH OTOE NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Aug 26, 5:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
538 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 6 NW HAMBURG 40.67N 95.74W
08/26/2004 0.75 INCH FREMONT IA PUBLIC
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:58 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 62 min |
| Aug 26, 5:33 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 42 min |
| Aug 26, 6:02 PM CDT | Tornado Warning | OAX | Page | 43 min |
| Aug 26, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 44 min |
| Aug 26, 6:41 PM CDT | Tornado Warning | OAX | Page | 34 min |
Nearby
Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.